Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Heparin-induced thrombocytopenia in the pediatric intensive care unit population

Frost, Jason MD; Mureebe, Leila MD; Russo, Pierantonio MD; Russo, JoAnne RN; Tobias, Joseph D. MD

Pediatric Critical Care Medicine: March 2005 - Volume 6 - Issue 2 - p 216-219
doi: 10.1097/01.PCC.0000154947.46400.17
Case Reports
Buy

Objectives: To report the occurrence of heparin-induced thrombocytopenia (HIT), discuss its pathophysiology, and outline an approach to management in the pediatric intensive care unit (ICU) patient.

Design: Retrospective case reports.

Setting: Pediatric ICU in a tertiary-care center.

Patients and Results: Two pediatric ICU patients (2 and 6 mos of age) who developed HIT in the pediatric ICU. One was receiving heparin as a flush solution through a central line and the other had full heparinization during cardiopulmonary bypass. Both had received heparin during their neonatal course and developed thrombocytopenia; however, HIT was not considered as a possible diagnosis. HIT was diagnosed using a heparin-induced platelet aggregation study. The thrombocytopenia resolved with the cessation of heparin administration. One of the patients developed a deep vein thrombosis around a femoral venous catheter.

Conclusion: Although well described in the adult literature, there have been a limited number of reports of HIT in pediatric-aged patients. Given its potential for morbidity, HIT should be considered in the differential diagnosis of thrombocytopenia in the pediatric ICU patient.

From the Departments of Anesthesiology (JF, JDT), Vascular Surgery (LM), Cardiothoracic Surgery (PR), Nursing (JR), and Pediatrics (JDT), University of Missouri, Columbia, MO.

The authors do not have any financial interests to disclose.

©2005The Society of Critical Care Medicine and the World Federation of Pediatric Intensive and Critical Care Societies